Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS El Paso, TX

August 3, 2018

NWS El Paso, TX issued this special weather statement at Aug 3, 2018, 2:03 PM MDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 2:03 PM MDT (20:03 UTC)
Expired
Aug 3, 2018, 2:45 PM MDT
In force
42 min
Issued by
NWS El Paso, TX

The radar

The El Paso radar (KEPZ), 173 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS84 KEPZ 032003
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
203 PM MDT FRI AUG 3 2018
 
NMZ405-406-032045-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
203 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL
245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Antelope Wells, moving southeast at 20 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Antelope Wells, Alamo Hueco and Playas Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3158 10861 3142 10821 3141 10821 3133 10826
      3133 10858 3142 10872
TIME...MOT...LOC 2001Z 300DEG 17KT 3147 10860 

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:44 AM MDT, 10 hours 19 minutes earlier.

Area forecast discussion, Aug 3, 3:44 AM MDT, 10 hours 19 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
344 AM MDT Fri Aug 3 2018

.SYNOPSIS...
Moist unstable air will remain over southern New Mexico and west
Texas today and Saturday resulting in chances for showers and
thunderstorms across the region. Locally heavy rains may occur
with several storms. High pressure aloft will bring seasonably
warm mostly dry weather Sunday through Tuesday with a few showers
and thunderstorms possible mainly around the higher mountains.
Thunderstorm coverage will increase Wednesday and Thursday as more
moist unstable air flows back into the Borderland.

&&

.DISCUSSION...
Rather moist and unstable air will remain over southern New mexico
and west Texas the next 2 days as surface dewpoints above 50 F
and strong surface heating with above normal afternoon
temperatures support afternoon MUCAPE's around 500 to 1000 J/kg
and precipitable water amounts mostly from 1.1 to 1.3 inches.
Upper ridge axis will extend on an east to west axis across
southern New Mexico with models indicating more weak embedded
short waves moving across the CWA from the northwest. Weak surface
trough extending through the area will also induce weak low level
convergence. These elements plus diurnal warming and areas of
upslope flow will initiate afternoon convection today and Saturday
with outflow boundaries sustaining activity into the evening.
Abundant moisture and slow storm movement will enhance risk of
locally heavy rains with flash flooding possible over a few
locations.

Upper high center will become located over central New Mexico by
Sunday afternoon with circulation around it advecting warmer
drier more stable continental air aloft from the northeast. Thus
by Monday morning the precipitable water falls below an inch
across the CWA. This drying trend plus large scale subsidence
aloft should bring seasonably warm mostly dry weather Sunday
through Tuesday with any convection mainly confined to high
mountain areas.

Upper high center reforms to the northwest around southern Nevada
by Wednesday afternoon allowing for weak short waves to again
enter the CWA from the north. Low level easterly winds should
meanwhile push low level moisture into the region with
precipitable water rising above an inch and MUCAPE's increasing
back to around 500 to 1000 J/kg. These trends should bring some
increase in convection Wednesday and Thursday.

&&

.AVIATION...valid 03/12z-04/12z.
A few areas of MVFR or IFR ceilings and visibility in showers and
thunderstorms mainly between 20z and 02z. A few storms may produce
wind gusts to 50 kt. Otherwise VFR conditions with skies SCT-
BKN060-100 and surface winds around 5-15 kt.

&&

.FIRE WEATHER...
Moist unstable air will remain over southern New Mexico and west
Texas today and Saturday resulting in chances for showers and
thunderstorms across the region. Locally heavy rains may occur
with several storms. High pressure aloft will bring seasonably
warm mostly dry weather Sunday through Tuesday with a few showers
and thunderstorms possible mainly around the higher mountains.
Thunderstorm coverage will increase Wednesday and Thursday as more
moist unstable air flows back into the Borderland.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 98  75  98  76 /  10  50  10  20
Sierra Blanca           96  71  94  70 /  20  40  10  20
Las Cruces              95  70  95  71 /  20  50  10  20
Alamogordo              96  70  95  71 /  10  50  20  20
Cloudcroft              74  55  74  56 /  40  40  30  30
Truth or Consequences   93  69  95  72 /  30  50  10  20
Silver City             87  64  88  64 /  30  50  30  30
Deming                  94  69  96  70 /  20  50  20  20
Lordsburg               93  69  95  71 /  20  40  20  20
West El Paso Metro      98  75  97  75 /  10  50  10  20
Dell City               98  72  97  71 /  20  40  20  20
Fort Hancock            99  74  97  73 /  20  40  10  20
Loma Linda              93  69  92  69 /  20  50  10  20
Fabens                  98  73  97  72 /  10  50  10  20
Santa Teresa            97  73  96  74 /  20  50  10  20
White Sands HQ          95  72  96  73 /  20  50  10  20
Jornada Range           95  69  96  71 /  20  50  10  20
Hatch                   95  70  97  71 /  20  50  10  20
Columbus                95  71  96  72 /  20  50  20  20
Orogrande               97  71  96  73 /  10  50  10  20
Mayhill                 82  59  82  60 /  40  40  30  30
Mescalero               82  60  83  61 /  40  40  30  30
Timberon                82  59  81  60 /  40  40  30  30
Winston                 85  59  88  62 /  40  50  30  30
Hillsboro               91  65  93  67 /  40  50  20  20
Spaceport               94  69  96  70 /  20  50  10  20
Lake Roberts            85  58  87  60 /  40  50  30  30
Hurley                  89  65  90  65 /  30  50  20  20
Cliff                   92  65  94  66 /  40  40  20  20
Mule Creek              89  66  92  67 /  40  40  20  20
Faywood                 89  66  91  68 /  30  50  20  20
Animas                  93  69  95  71 /  40  50  30  30
Hachita                 93  69  96  71 /  30  50  20  20
Antelope Wells          91  68  94  68 /  40  50  40  30
Cloverdale              87  65  90  66 /  40  50  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Aug 3, 11:26 AM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1126 AM MDT Fri Aug 3 2018

NMZ401>417-TXZ418>424-041730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1126 AM MDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will be possible this
afternoon and tonight. The best chances for rain will be between 6
PM and Midnight. A storms will be slow moving and capable of
producing heavy rain in a short amount of time. Rainfall amounts
of 0.50 to 1.00 will be possible with isolated 2.00 rains
possible. This heavy rain could lead to flooding of low water
crossings or other flood prone locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
We will see lower rain chances for Saturday through Tuesday, but
then moisture and rain chance increase for the middle and end of
next week.

.SPOTTER INFORMATION STATEMENT...
If spotters observe significant weather they should report it to
local law enforcement and to the NWS office via our spotter number
or via Twitter using our username @NWSElPaso

In the hours before

Special weather statement, Aug 3, 2:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
203 PM MDT FRI AUG 3 2018

NMZ405-406-032045-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
203 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL
245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Antelope Wells, moving southeast at 20 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Antelope Wells, Alamo Hueco and Playas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3158 10861 3142 10821 3141 10821 3133 10826
      3133 10858 3142 10872
TIME...MOT...LOC 2001Z 300DEG 17KT 3147 10860

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:06 PM MDTSpecial Weather StatementEPZOtero24 min
Aug 3, 2:36 PM MDTSpecial Weather StatementEPZSierra39 min
Aug 3, 2:56 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Aug 3, 3:50 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 3, 5:02 PM MDTSpecial Weather StatementEPZOtero43 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.